Hail, Deschutes
- When
- July 30, 5:45 PM PST
- Where
- Deschutes County, 1.64 mi ESE of Sisters State Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.290, -121.500
An isolated severe thunderstorm among mostly strong thunderstorms was present in central Oregon on July 30th. 00 in diameter was reported with this storm near Sister.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An isolated severe thunderstorm among mostly strong thunderstorms was present in central Oregon on July 30th. Hail up to 1.00 in diameter was reported with this storm near Sister.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 30, 1:42 PM PST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
242 PM PDT WED JUL 30 2014
.SHORT TERM...TONIGHT THROUGH SATURDAY...AN UPPER LEVEL RIDGE WILL
REMAIN OVER THE WESTERN U.S. THROUGH THIS PERIOD. AS A RESULT THE
UPPER LEVEL FLOW OVER THE PACIFIC NORTHWEST WILL RUN SOUTHWEST TO
WEST-SOUTHWEST. WEAK DISTURBANCES EMBEDDED WITHIN THIS FLOW WILL
PERIODICALLY MOVE ACROSS THE REGION. THESE WAVES WILL GRAB PIECES OF
THE SUBTROPICAL MOISTURE COVERING THE SOUTHWEST U.S., BUT THE PACNW
WILL NOT SEE A FULL TAP INTO THIS MOISTURE. THESE WAVES, COMBINED
WITH DAYTIME HEATING, WILL RESULT IN SHOWERS AND THUNDERSTORMS OF
VARYING COVERAGES THROUGH SATURDAY. THE MAIN AREA AFFECTED INTO THIS
EVENING WILL BE ACROSS CENTRAL AND EAST-CENTRAL OREGON WITH LESSER
COVERAGES INTO THE BLUES AND WALLOWAS. COVERAGES OF STORMS WILL
INCREASE THURSDAY AND FRIDAY AS THE WAVE EXPECTED LATE THURSDAY INTO
FRIDAY LOOKS TO BE THE STRONGEST OF THE SERIES. THUS WILL PUSH
SCATTERED COVERAGE INTO NORTHEAST OREGON THURSDAY AND ALSO CONTINUE
TO INDICATE A SLIGHT CHANCE OF LINGERING STORMS OVERNIGHT INTO
FRIDAY. THERE IS SOME INDICATION IN THE GFS AND ECMWF MODELS THAT
SOME OF OUR WESTERN ZONES MAY SEE INCREASING DRYING SATURDAY
AFTERNOON. THIS WOULD LIMIT SHOWER AND STORM DEVELOPMENT IN THESE
ZONES. FOR NOW WILL INDICATE AN AREA OF DRYING INTO THE AREA AROUND
THE GORGE, BUT LEAVE SHOWERS/STORMS MENTIONED ELSEWHERE.
TEMPERATURES WILL REMAIN ABOVE SEASONAL, BUT WITH INCREASING
MOISTURE AND CLOUDINESS SHOULD SEE TEMPS COOL A FEW DEGREES. THUS
WILL NOT EXTEND THE CURRENT HEAT ADVISORIES BEYOND THEIR EXPIRATION
THIS EVENING. 90
.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY AFTERNOON...AMPLIFIED
MID/UPPER LEVEL RIDGE OF HIGH PRESSURE IS STILL FORECAST TO RELAX
HEIGHTS ON THE NORTHERN FLANK OF THE RIDGE FROM MONDAY THROUGH
WEDNESDAY, BUT OTHERWISE MAINTAIN ITS ORIENTATION ACROSS THE
SOUTHWESTERN UNITED STATES.
SOUTHERLY TRANSPORT OF MID LEVEL MONSOONAL MOISTURE SHOULD REACH A
PEAK ON SUNDAY. DAYTIME SURFACE HEATING WILL DESTABILIZE THE
ATMOSPHERE SUNDAY AFTERNOON/EVENING FOR A CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS ACROSS THE OCHOCO-JOHN DAY HIGHLANDS, THE
SOUTHERN BLUE MOUNTAINS AND THE WALLOWA MOUNTAINS. MONDAY AND
TUESDAY THE RIDGE LOSES AMPLITUDE OVER THE PACIFIC NORTHWEST IN
RESPONSE TO AN UPSTREAM TROUGH IN THE NORTHEAST PACIFIC. THIS SYSTEM
IS PROGGED TO APPROACH THE COAST ON WEDNESDAY. DAYTIME HIGH
TEMPERATURES WILL REMAIN NEAR TO ABOVE NORMAL IN THE PACIFIC
NORTHWEST WITH HIGHS IN THE LOWER COLUMBIA BASIN OF AROUND 100
DEGREES EACH DAY THROUGH TUESDAY. HOWEVER, HIGHS ON WEDNESDAY WILL
BE MODERATED A BIT BY VIRTUE OF A WEAK MARINE PUSH ON WEDNESDAY.
POLAN
&&
.AVIATION...00Z TAFS...VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24
HOURS. FEW-SCT MID AND HIGH LEVEL CLOUDS FROM THUNDERSTORM ANVIL
BLOWOFF OVER THE OCHOCO-JOHN DAY HIGHLANDS AND CENTRAL OREGON THIS
AFTERNOON WILL BE POSSIBLE AT KDLS, KPDT AND KALW AFTER 22Z. THIS
AFTERNOON EXPECT A REPEAT OF THUNDERSTORMS IN CENTRAL OREGON AFTER
21Z AND HAVE VCTS IN THE TAFS AT KBDN AND KRDM STARTING AT 22Z.
SURFACE WINDS WILL REMAIN BELOW 15 KTS FOR THE NEXT 24 HOURS, EXCEPT
KDLS MAY HAVE SOME GUSTS UP TO 26 KTS THIS AFTERNOON. KRDM AND KBDN
WILL HAVE SUSTAINED NORTHERLY WINDS OF 10-15 KTS FOR THE REMAINDER
THIS AFTERNOON AND UNTIL SUNSET, EXCEPT WHEN THUNDERSTORMS ARE IN
THE VICINITY WHICH MAY PRODUCE OUTFLOW GUST FRONTS WITH VARIABLE
WINDS 20-25 KTS WITH HIGHER GUSTS TO 35 KTS. POLAN
&&
.FIRE WX...WARM AND DRY CONDITIONS WILL PERSIST AS A RIDGE OF HIGH
PRESSURE REMAINS OVER THE REGION. OVERNIGHT HUMIDITY RECOVERY WILL
BE POOR TO MODERATE. EACH DAY THIS WEEK...THUNDERSTORM CHANCES WILL
INCREASE AND SPREAD NORTH AND EAST AS SEVERAL WEAK DISTURBANCES
INTERACT WITH MONSOON FLOW. MOST THUNDERSTORMS SHOULD STAY SOUTH OF
THE WASHINGTON BORDER UNTIL FRIDAY AND SATURDAY. STORMS THAT DEVELOP
WILL BE A MIXTURE OF WET AND DRY WITH PRECIPITATION RANGING FROM A
FEW HUNDREDTHS OF AN INCH TO AROUND A QUARTER OF AN INCH. RED FLAG
WARNINGS ARE IN EFFECT FOR ABUNDANT LIGHTNING ACROSS CENTRAL OREGON
THROUGH SATURDAY. OVER THE NORTHEAST MOUNTAINS...ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED TODAY. SCATTERED THUNDERSTORMS WILL THEN
BE POSSIBLE ACROSS A LARGER AREA ON THURSDAY...AND RED FLAG WARNINGS
FOR THE NORTHEAST MOUNTAINS BEGIN THURSDAY AFTERNOON. COBB
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 67 98 67 96 / 10 10 10 20
ALW 72 98 72 97 / 10 10 10 20
PSC 65 101 67 100 / 0 10 10 20
YKM 64 98 66 96 / 0 0 10 20
HRI 65 100 66 99 / 0 10 10 20
ELN 60 99 61 98 / 0 0 10 20
RDM 55 94 56 92 / 30 30 30 30
LGD 61 93 59 91 / 20 30 30 30
GCD 61 96 62 94 / 30 30 30 30
DLS 67 96 67 94 / 10 10 10 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT SATURDAY ORZ503-505-506-509>511.
RED FLAG WARNING FROM 1 PM THURSDAY TO 11 PM PDT SATURDAY
ORZ050-502-507.
HEAT ADVISORY UNTIL 9 PM PDT THIS EVENING ORZ044-507.
RED FLAG WARNING UNTIL 11 PM PDT SATURDAY ORZ049.
WA...RED FLAG WARNING FROM 1 PM THURSDAY TO 11 PM PDT SATURDAY WAZ030.
HEAT ADVISORY UNTIL 9 PM PDT THIS EVENING WAZ027-029.
HEAT ADVISORY UNTIL 9 PM PDT THIS EVENING WAZ028.
&&
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/99/99/82SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 645 PM PDT WED JUL 30 2014 ORZ509-511-310215- CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR- 645 PM PDT WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND NORTHERN DESCHUTES COUNTIES UNTIL 715 PM PDT... AT 642 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF BLACK BUTTE RANCH...OR 14 MILES WEST OF REDMOND...MOVING NORTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LAT...LON 4449 12140 4434 12121 4420 12147 4430 12163 TIME...MOT...LOC 0145Z 229DEG 3KT 4431 12145 DGW
The Portland,OR radar (KRTX), 196 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525146.